Alert archive / Pennsylvania / Flash Flood Warnings in 2003

Flash Flood Warning 41, NWS Pittsburgh, PA

June 12, 2003Indiana County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Jun 12, 2003, 8:47 PM EDT for Indiana County, Pennsylvania. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 12, 2003, 8:47 PM EDT (00:47 UTC)
Expired
Jun 12, 2003, 11:45 PM EDT
In force
3 hr
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Indiana County, PA

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 0.8 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2003-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2003-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 100 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1375 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
753 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
100 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.8
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KPBZ 130049
FFWPBZ
PAC063-130345-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
847 PM EDT THU JUN 12 2003

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  INDIANA COUNTY IN PENNSYLVANIA

* UNTIL 1145 PM EDT

* AT 847 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED HEAVY 
RAIN CONTINUES TO MOVE INTO THE COUNTY AND WILL BRING STREAMS AND 
CREEKS OUT OF THEIR BANKS.  

* OTHER LOCATIONS IN THE WARNING INCLUDE...CHEVY CHASE HEIGHTS...
  CLYMER...HOMER CITY AND LUCERNE MINES...

<<CALL TO ACTION>>DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW
YOUR CAR TO CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED QUICKLY. MOVE TO HIGHER GROUND.

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:33 PM EDT, 6 hours 14 minutes earlier.

Area forecast discussion, Jun 12, 2:33 PM EDT, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
233 PM EDT THU JUN 12 2003

SVR TSTM WATCH TIL 8PM FOR OUR EXTREME SE COUNTIES. CONCERNED ALSO
WITH HEAVY RAIN TONIGHT. DEWPOINTS IN THE MID TO UPPER 60S. SHEAR IS
MARGINAL. MOST OF AREA STAYED CLOUDY TODAY, BUT WE HAVE SEEN SOME
BREAKS OVER THE SRN HALF OF CWA. SFC LOW ON THE INDIANA-OHIO BORDER
AND SLOWLY MOVG ENE. BANDS OF HEAVY RAIN WITH EMBEDDED TSTMS
EXPECTED TONIGHT IN ADVANCE OF COLD FRONT. FROPA FRIDAY MORNING.

DURING THE DAY ON SATURDAY AND SATURDAY NIGHT LOW PASSES JUST TO OUR
SOUTH. WE HAVE CONFINED PCPN TO COUNTIES SOUTH OF THE PA BORDER. ON
SUNDAY HIGH PRESSURE BUILDS IN FROM THE NW.

PIT   65  78  62  78 /  60  20  20  20
HLG   64  77  60  78 /  60  10  20  20
MGW   65  79  61  78 /  60  10  20  30
ZZV   65  77  60  78 /  60  10  20  20
PHD   65  77  60  78 /  60  10  20  20
FKL   62  74  58  75 /  60  30  20  20
DUJ   62  74  58  75 /  60  30  20  20
LBE   64  77  60  78 /  60  10  20  20
BTP   62  74  58  75 /  60  30  20  20
IDI   62  74  58  75 /  60  30  20  20
ODM   61  74  57  75 /  70  30  20  30

.PBZ...
MD...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE MDZ001.

OH...NONE.
PA...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONE PAZ032.

WV...SEVERE THUNDERSTORM WATCH FOR THIS AFTERNOON AND EVENING FOR
ZONES WVZ023...WVZ041.

RS
Hazardous weather outlook, Jun 12, 11:53 AM EDT, 8 hours 54 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-121730-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1153 AM EDT THU JUN 12 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST
CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.

.DAY ONE...TODAY

SHOWERS AND THUNDERSTORMS ARE LIKELY THIS AFTERNOON AND EVENING.
THERE IS A SLIGHT RISK THAT SOME OF THIS ACTIVITY COULD REACH SEVERE
LEVELS. THE MAIN THREAT WILL BE DAMAGING WINDS AND VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

In the hours before

Special weather statement, Jun 12, 2:54 PM EDT, 5 hours 53 minutes before
WVZ041-121945-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
254 PM EDT THU JUN 12 2003

..SHOWERS AND THUNDERSTORMS WERE MOVING OVER PARTS OF TUCKER...

SCATTERED SHOWERS AND SOME THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY...WEST VIRGINIA. ONE STORM WAS JUST SOUTH OF CANAAN HEIGHTS.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
Special weather statement, Jun 12, 3:12 PM EDT, 5 hours 35 minutes before
MDZ001-WVZ041-122030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
312 PM EDT THU JUN 12 2003

...SHOWERS AND THUNDERSTORMS OVER TUCKER AND GARRETT COUNTIES...

SCATTERED SHOWERS AND THUNDERSTORMS WERE MOVING ACROSS EASTERN
TUCKER COUNTY WEST VIRGINIA AND GARRETT COUNTY MARYLAND.
ONE STORM WAS NEAR KITZMILLER MARYLAND IN GARRETT COUNTY.
THE STORMS WERE MOVING TO THE NORTHEAST AT 25 MPH. BE ALERT FOR
HEAVY DOWNPOURS...OCCASIONAL LIGHTNING...AND BRIEF GUSTY WINDS.
RAINFALL RATES OF AS MUCH AS ONE INCH PER HOUR ARE POSSIBLE.
Special weather statement, Jun 12, 5:31 PM EDT, 3 hours 16 minutes before
PAZ014-020>022-029-030-122245-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
531 PM EDT THU JUN 12 2003

...THUNDERSTORMS WERE MOVING ACROSS PORTIONS OF SOUTHWEST
PENNSYLVANIA...

THUNDERSTORMS HAD DEVELOPED OVER ALLEGHENY AND WASHINGTON COUNTIES.
THE ACTIVE STORM WAS NEAR THE CITY OF PITTSBURGH...ANOTHER WAS NEAR
CLAIRTON AND STILL ANOTHER EAST OF MCCANDLESS. THESE STORMS WERE
MOVING TO THE NORTHEAST ABOUT 20 MPH. BE ALERT FOR VERY HEAVY RAIN
OF ONE HALF TO THREE QUARTERS OF AN INCH IN A SHORT PERIOD.
ALSO...WATCH OUT FOR FREQUENT DANGEROUS LIGHTNING AND GUSTY WINDS TO
NEAR 35 MPH.
Special weather statement, Jun 12, 7:56 PM EDT, 51 minutes before
PAZ020-130100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
756 PM EDT THU JUN 12 2003

...STRONG THUNDERSTORM TO MOVE THROUGH BEAVER COUNTY...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A STRONG THUNDERSTORM
MOVING TOWARD THE NORTHEAST AND INTO SOUTHERN BEAVER COUNTY.  THIS
STORM SHOULD AFFECT THE KENDALL, ALIQUIPPA, AND FREEDOM AREAS
BETWEEN 8:00 AND 9:00 PM.  WINDS COULD GUST TO 45 MPH.  HAIL AND
FREQUENT LIGHTNING ARE ALSO POSSIBLE.  AN INCH OR SO OF RAIN COULD
FALL IN A SHORT PERIOD OF TIME, CAUSING WATER TO POND ON ROADS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS. STAY TUNED FOR
UPDATES.

REHAK
Special weather statement, Jun 12, 8:44 PM EDT, 3 minutes before
PAZ007-013-029-130215-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
844 PM EDT THU JUN 12 2003

...A LINE OF THUNDERSTORMS APPROACHING...

NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A LINE OF
THUNDERSTORMS MOVING TOWARD EXTREME WESTERN PENNSYLVANIA FROM THE
WEST.  THIS LINE WILL MOVE THROUGH MERCER, LAWRENCE, BEAVER, AND
WASHINGTON COUNTIES BETWEEN 8:45 AND 10:00 PM.  WINDS MAY GUST TO 45
MPH WITH THIS LINE OF THUNDERSTORMS.

WHEN THREATENING WEATHER APPROACHES, MOVE INDOORS.  STAY TUNED FOR
UPDATES.

REHAK

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:11 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 12, 8:18 PM EDTFlash Flood WarningPBZForest3 hr
Jun 12, 8:35 PM EDTSevere Thunderstorm WarningPBZBeaver40 min
Jun 12, 9:03 PM EDTSevere Thunderstorm WarningPBZButler57 min
Jun 12, 10:18 PM EDTFlash Flood WarningPBZButler3 hr
Jun 12, 10:40 PM EDTFlash Flood WarningPBZAllegheny3 hr
Jun 12, 10:44 PM EDTFlash Flood WarningPBZVenango3 hr
Jun 12, 11:13 PM EDTFlash Flood WarningPBZClarion3 hr
Jun 12, 11:24 PM EDTFlash Flood WarningPBZArmstrong4 hr
Jun 13, 1:24 AM EDTFlash Flood WarningPBZForest4 hr

Nearby

Flash Flood Warnings in Pennsylvania, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.